Relapsing polychondritis presented as inner ear involvement
Journal/Book: J Laryngol Otol. 1996; 110: Invicta Press, Ashford, Kent, England TN24 8HH. Headley Brothers Ltd. 154-157.
Abstract: We report a rare case of relapsing polychondritis with an initial symptom of inner ear involvement. This 53-year-old Japanese man experienced a hearing difficulty, tinnitus in both ears, and dizziness of sudden onset, but lacked auricular chondritis at that time, which is the most frequent finding in relapsing polychondritis. Thus it was difficult to reach a correct diagnosis. Steroid therapy, with oral prednisolone 15 mg daily, was effective. Almost two months after we began the steroid therapy, the patient complained of losing interest in his work and reported a hallucination vision on the TV screen, so the dose of prednisolone was decreased to 10 mg. The hallucinations then disappeared, but the serum level of C-reactive protein increased highly. To reduce the dose of prednisolone, we tried low-dose oral methotrexate. However, we had to discontinue it when the patient experienced severe vomiting and diarrhoea. As adjuvant therapy, we then administered Sho-saiko-to, Chinese herbal medicines with few side effects. Symptoms and laboratory abnormalities then improved markedly.
Note: Article Y Kimura, Kanazawa Univ, Sch Med, Dept Otolaryngol, Takara Machi 13-1, Kanazawa, Ishikawa 920, Japan
Keyword(s): hearing loss, sensorineural; tinnitus; ear cartilages, infection; steroids; methotrexate; II COLLAGEN; ANTIBODIES